Maintaining Clarity But Diagnosed With Seborrheic Dermatitis
Posted by myAMBERromance, 08 May 2012 · 536 views
Well, I haven't had a blemish in probably 4-5 months now (YAY!) and thats the main thing keeping me positive the past month or so. I was diagnosed last week with Seborrheic Dermatitis, which is basically a buildup of yeast/bacteria on my face and neck which my body is having an immune response to, causing redness, irritation, dry skin, and hive-like raised areas. It all started about 6 weeks ago, I started noticing dry skin around my eyes, jawline and in the 'parenthesis' area around my mouth. I had started using the Atralin (retin-a) about a month and a half previous to the dryness, so I assumed it was normal to have some dry skin and didn't think much of it. However, as a week or two went by, the redness and itchiness became pretty bothersome and my eyes were even swollen and almost bruised looking. This was near the end of March, so I thought maybe allergies were aggravating my skin/eyes. I stopped using both the Atralin and Acanya around the same time and just moisturized, because my skin was too irritated for anything more than a moisturizer. Another few weeks went by, and my skin waxed and waned on severity of the redness, swelling, and itchiness. Near the last week of April, I started noticing more hive-like raised areas on my cheeks and neck, and the itching (especially at night) became almost unbearable. I thought either A) I'm having an allergic reaction to the Bactrim or B) I've developed severe eczema on my face and neck. I scheduled an emergency derm appointment, and went in without makeup so that the doctor could see exactly what was going on. That's when he diagnosed it as Seborrheic Dermatitis and prescribed me a steroid cream and an anti-fungal. I couldn't afford the steroid cream, and had read that they aren't effective in treating SebDerm, just masking the symptoms, so I just had the anti-fungal prescription filled. I've been using it twice a day for the past 5 days along with a low-carb sugar free caffeine free diet, but things are seeming worse now than they even were last week when I went to the derm. Today, I made the mistake of laying out in the sun, because I had read that sun exposure can help manage sebderm flareups. BAD IDEA. My face is so red and itchy and inflamed now, its terrible. I'm doing my best to keep a positive attitude, because even though this is uncomfortable and unsightly, it can easily be covered with makeup and the raised hive-like areas aren't very noticable like a pimple or cyst would be. I'm pretty positive that this SebDerm flareup is the result of using a topical antibiotic (Acanya) and being on a long-term antibiotic (Bactrim), and then introducing the retin-a (Atralin). Between the topical antibiotic and the oral antibiotic, I eliminated all the bacteria on my skin, good and bad alike, so yeast was allowed to overgrow. Because I had been using the retin-a, my skin got dry and fragile, susceptible to infection/yeast overgrowth. I haven't used the Acanya or retin-a in 6 weeks or so, and I am stopping the Bactrim tomorrow. I also started misting my face and neck with colloidal silver today, which acts as a natural antibiotic that doesn't kill good bacteria. I know that once I get this flare-up under control, it won't be an issue again. It's just stressing me out because I thought I was done with skin problems. Keeping my head held high though, because I know its only a matter of time till this is a thing of the past!